Alert archive / Louisiana / Tornado Warnings in 2004
Tornado Warning 56, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 23, 2004, 4:22 PM CST for Morehouse Parish, Richland Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 4:22 PM CST (22:22 UTC)
- Expired
- Nov 23, 2004, 4:45 PM CST
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Morehouse Parish, LA, Richland Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 180 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 2:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KJAN 232222 TORJAN LAC067-083-232245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 420 PM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... MOREHOUSE PARISH IN NORTHEAST LOUISIANA RICHLAND PARISH IN NORTHEAST LOUISIANA * UNTIL 445 PM CST * AT 420 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR START...OR ABOUT 8 MILES WEST OF RAYVILLE...MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OAK RIDGE BY 435 PM CST DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST TUESDAY EVENING FOR SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI. LAT...LON 3251 9205 3239 9189 3271 9162 3278 9172 $$ MRM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 23, 8:52 AM CST, 7 hours 30 minutes earlier.
Area forecast discussion, Nov 23, 8:52 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
852 AM CST TUE NOV 23 2004
.SYNOPSIS...
SURFACE OBSERVATIONS INDICATE A WARM FRONT EXTENDING FROM NORTHWEST
ALABAMA ACROSS CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA. THERE
IS SOME CLEARING OVER SOUTHWEST MISSISSIPPI WHICH SHOULD AID IN
SLIGHTLY HIGHER AFTERNOON TEMPERATURES THUS INCREASED INSTABILITY
THIS EVENING.
&&
.SHORT TERM...
A POWERFUL DISTURBANCE WILL BEGIN TO PUSH NORTHEASTWARD TOWARDS THE
CWA LATER THIS AFTERNOON FROM TEXAS. EXPECT CYCLOGENESIS TO OCCUR
OVER OVER EAST TEXAS WHICH WILL LIFT THE WARM FRONT TO THE NORTH
INTO EXTREME NORTHERN MISSISSIPPI. ALONG WITH THE DEVELOPMENT OF THE
LOW A COLD FRONT WILL DEVELOP OVER EAST TEXAS AND MOVE TO THE
NORTHEAST TONIGHT INTO MISSISSIPPI. A 130KT JET MAX NOW LOCATED OVER
SOUTH TEXAS WILL MOVE NORTHEASTWARD OVER LOUISIANA THIS EVENING
...LEAVING THE CWA IN THE STRONGEST DIFFLUENT AREA OF THE JET.
LATEST 18Z SOUNDING INDICATES LIMITED LOW LEVEL SHEAR AND CAPE THIS
AFTERNOON...SO EXPECT THE CONVECTION DURING THE MID AFTERNOON HOURS
TO BE SUB SEVERE...BUT EXPECT BOTH OF THESE TO INCREASE THROUGH THE
AFTERNOON HOURS. WITH SURFACE DEW POINTS IN THE MID TO UPPER 60S AND
WITH SURFACE TEMPS IN THE UPPER 70S AND LOW 80S IN THE AFTERNOON...
CAPE VALUES ACROSS THE ENTIRE AREA SHOULD BE ABOVE 1000 J/KG
INCREASING TO 1200 TO 1400 OVER THE AREA THIS EVENING. EXPECT A
SQUALL LINE TO MOVE THROUGH THE AREA LATE TONIGHT AHEAD OF THE COLD
FRONT. WITH GOOD DEEP LAYER SHEAR...-6.5 TO -7.5 LAPSE RATES...LIS
ANYWHERE BETWEEN -7 AND -9 AND THE PRESENTS OF COLD FRONT MOVING
INTO THE AREA EXPECT VERY STRONG SUPERCELLS TO MOVE INTO THE AREA
THIS EVENING WITH LARGE HAIL AND ISOLATED TORNADOS. WITH HIGH PWS
...1.8 TO 2.0 EXPECT FLASH FLOODING TO BE A CONCERN ALSO. BY WEDNESDAY
AFTERNOON THE FRONTAL BOUNDARY WILL STRETCH ACROSS SOUTHEAST
MISSISSIPPI AND WILL EXIT THE AREA BY LATE AFTERNOON. WRAP AROUND
MOISTURE WILL EFFECT THE NORTHERN AREAS OVERNIGHT WEDNESDAY WITH
SOME VERY LIGHT SHOWERS OR DRIZZLE.
.LONG TERM...
BY THURSDAY A HIGH PRESSURE RIDGE WILL EXTEND ACROSS THE AREA FROM A
HIGH CENTERED IN EAST TEXAS. THE HIGH WILL SHIFT EASTWARD AND WILL
BE CENTERED OVER SOUTHEAST ALABAMA BY FRIDAY ALLOWING A MORE
SOUTHERLY FLOW OVER THE CWA. A FAST MOVING COLD FRONT WILL MOVE
THROUGH THE AREA ON SATURDAY. THE MAJORITY OF THE INSTABILITY AND
AVAILABLE MOISTURE WILL BE TO THE NORTH...BUT EXPECT SOME SHOWERS
AND ISOLATED THUNDERSTORMS WITH THE BOUNDARY AS IT MOVES THROUGH
SATURDAY AFTERNOON. A HIGH PRESSURE RIDGE BUILDS IN OVER THE AREA
SUNDAY AND MONDAY. A WARM FRONT WILL PUSH NORTH INTO THE SOUTHERN
PORTIONS OF THE CWA LATE ON MONDAY IN ADVANCE OF ANOTHER COLD FRONT
THAT WILL MOVE THROUGH THE AREA ON TUESDAY. WILL INCREASE POPS
MONDAY NIGHT INTO TUESDAY WITH THIS SYSTEM.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 64 68 40 54 / 100 40 10 0
MERIDIAN 65 70 41 56 / 100 60 20 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z MSZ018-019-025>052
LA...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z LAZ007>009-015-016
TORNADO WATCH THROUGH 24/03Z LAZ007>009-015-016
AR...FLOOD WATCH FOR FLASH FLOODING THRU 24/12Z ARZ074-075
TORNADO WATCH THROUGH 24/03Z ARZ074-075
&&
15/15Hazardous weather outlook, Nov 23, 2:30 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST TUE NOV 23 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 242030- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 230 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND WEDNESDAY... ...THUNDERSTORMS... NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND WESTERN MISSISSIPPI LATE THIS AFTERNOON AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED OVER EAST MISSISSIPPI TONIGHT. AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL CONTINUE TO MOVE EAST TOWARD THE LOWER MISSISSIPPI VALLEY REGION TONIGHT. A VERY WARM AND UNSTABLE AIRMASS IS IN PLACE. SEVERE THUNDERSTORMS ARE ERUPTING OVER CENTRAL LOUISIANA ALONG A WARM FRONT...AND THEY WILL MOVE INTO AREAS WEST OF THE MISSISSIPPI RIVER BEFORE DARK. WIND FLOW THROUGH THE ATMOSPHERE WILL INCREASE DRAMATICALLY BY LATE AFTERNOON AS THE INTENSE LOW PRESSURE SYSTEM PIVOTS THIS WAY. A STRONG UPPER LEVEL JET WILL SWING INTO THE LOWER MISSISSIPPI RIVER VALLEY AS THE ASSOCIATED LOWER LEVEL JET PUNCHES INTO THE AREA. THIS WILL RESULT IN A POWERFUL STORM ENVIRONMENT WITH INTENSE WIND SHEAR THROUGH THE ATMOSPHERE AND ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE LONG LIVED SUPERCELL THUNDERSTORMS. THE INTENSE WIND SHEAR IN PLACE WILL RESULT IN TORNADO DEVELOPMENT PROGRESSING FROM WEST TO EAST... ESPECIALLY IN AREAS ALONG AND WEST OF INTERSTATE 55 THROUGH TONIGHT . THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS TO 80 MPH. THESE ATMOSPHERIC CONDITIONS WILL SPREAD ACROSS THE REST OF THE FORECAST AREA TONIGHT AS THE UPPER LOW PIVOTS TO THE NORTHEAST AND THE COLD FRONT PROGRESSES EASTWARD. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE INTO THE NIGHTTIME HOURS OVER WESTERN AREAS AND CONTINUE FOR EAST MISSISSIPPI THROUGH SUNRISE. ...FLOODING... A VERY MOIST AIRMASS WILL LEND TO THUNDERSTORMS WITH TORRENTIAL RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT. RAINFALL OF TWO TO THREE INCHES MAY FALL IN A SHORT TIME. SOILS ARE VERY MOIST AND SUCH INTENSE RAINFALL COULD LEAD TO SIGNIFICANT FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY... ...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... A COOLER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT AND THANKSGIVING DAY. A COMBINATION OF DRY AIR...NEAR CALM WINDS AND CLEAR SKIES...WILL BRING THE POTENTIAL FOR THE AREAS FIRST FREEZE FRIDAY MORNING. AT THIS TIME...AREAS OVER EAST MISSISSIPPI ALONG AND NORTH OF I-20 HAVE THE GREATEST POTENTIAL. ...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS..WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Nov 23, 2:05 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 205 PM CST TUE NOV 23 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 240415- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 205 PM CST TUE NOV 23 2004 ...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY TONIGHT ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI... SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF THE AREA THIS AFTERNOON AS DAYTIME HEATING HAS CAUSED THE ATMOSPHERE ACROSS THE REGION TO BECOME QUITE UNSTABLE. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHEAST TEXAS INTO ARKANSAS TONIGHT. AS THIS HAPPENS...SOUTHERLY WINDS WILL INCREASE AND CONTINUE TO BRING AN UNSEASONABLY WARM AND UNSTABLE AIRMASS INTO THE REGION...WHILE A COLD FRONT APPROACHES THE REGION FROM THE WEST. AN INTENSE UPPER LEVEL LOW PRESSURE SYSTEM WILL SWING EAST INTO THE LOWER MISSISSIPPI VALLEY REGION OVERNIGHT. THIS WILL CAUSE WIND FIELDS TO DRAMATICALLY INCREASE ACROSS THE AREA...AND BECOME VERY FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE REGION. CONDITIONS APPEAR FAVORABLE TONIGHT FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES. SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...PARTICULARLY OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND WESTERN MISSISSIPPI. THE THREAT OF SEVERE WEATHER SHOULD BE ACROSS THE ENTIRE AREA BY MIDNIGHT. ADDITIONALLY...A STRONG TO SEVERE LINE OF STORMS WILL DEVELOP ALONG THE FRONT...AND MOVE EAST ACROSS THE REGION LATE TONIGHT. TORNADOES...DAMAGING WINDS IN EXCESS OF 70 MPH...AND HAIL OF QUARTER SIZE OR LARGER COULD OCCUR WITH ANY OF THESE STORMS. THE SITUATION APPEARS FAVORABLE FOR A FEW STRONG OR VIOLENT TORNADOES TO POSSIBLY OCCUR. THIS IS A POTENTIALLY DANGEROUS SITUATION PEOPLE ACROSS THE REGION SHOULD PAY EXTRA CLOSE ATTENTION TO THE WEATHER TONIGHT. BE SURE TO KEEP YOUR NOAA WEATHER RADIO ON ALERT AFTER YOU GO TO BED. PLEASE KEEP IN MIND THAT MANY OF OUR AREAS MOST DEVASTATING TORNADOES HAVE OCCURRED DURING THE NIGHT...AND DURING THE MONTH OF NOVEMBER. DO NOT TAKE THIS SITUATION LIGHTLY. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA SOURCE...FOR LATER STATEMENTS...WATCHES...AND WARNINGS. 08/GERARD
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 4:46 PM CST | Severe Thunderstorm Warning | JAN | Morehouse | 29 min |
| Nov 23, 5:15 PM CST | Severe Thunderstorm Warning | JAN | Morehouse | 30 min |
| Nov 23, 5:37 PM CST | Severe Thunderstorm Warning | JAN | West Carroll | 38 min |
| Nov 23, 5:54 PM CST | Flash Flood Warning | JAN | Morehouse | 3 hr |
Nearby
Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.